TOPIC: Abusing Paracetamol

Abusing Paracetamol 4 years 3 weeks ago #872


  • Posts:1076 Thank you received: 3
  • Babymama's Avatar
  • Babymama
  • Platinum Member
  • OFFLINE
  • Karma: 0
In Nigeria, when certain drugs are advertised for
usage, especially common drugs like
antimalarials, at the end of the advert, they often
say, “If symptoms persist after three days,
consult a doctor.” In some other cases, they tell
you to consult a doctor “if symptoms persist after
five days.”
But, we also see adverts on brands of
paracetamol (acetaminophen) which tell you they
are for treating “fever, chills and aches,” ending
with “if symptoms persist after three days,
consult a doctor.” That is as dangerous as a
statement can be!
In studies on self-medication in Nigeria,
analgesics, where paracetamol belongs, ranks
among the most abused. Among the common
paracetamols we have in Nigeria include Avipol,
Boska, Calpol, Daga, Kaka, Lotemp, Painax,
Panda, Pancemol, Panadol, Pentax, Remidol,
Saridon P, Uncle Joe, and Piccan for teething,
which has diphenhydramine added to the
paracetamol. Some of them have “Extra” after
their names to mean they also have caffeine.
Chronic usage of paracetamol especially in high
doses can damage the liver. Little wonder there
has been an increase in liver disease in the
country in recent time.
If there is an obvious cause of body ache, or you
were involved in exercise, some strenuous work or
you have minor sprain or some similar things, or
a child has fever after immunisation, the analgesic
and antipyretic effects of paracetamol may be
enough. But certainly not when there is a fever
which cannot be explained, occurring alone, or in
association with other symptoms.
The wait for three or five days for the usage of
paracetamol when there is fever is usually based
on what obtains in some Western countries where
the most common cause of fever is a virus, which
is often self-limiting. But in Nigeria, it is not a
virus. It is malaria or some infection.
I laugh when I see a dubious commercial where
the individual is sweating, feverish, with chills and
rigour, and pops two tablets of paracetamol and
“everything” is “gone,” the person is back to
“work”, back to “normal life.” What a fraud!
I recall with sadness one day while I was at work
and a young woman rushed into the consulting
room with a pleasant chubby boy infant. But when
I examined the baby, he was already stone dead!
It was difficult to accept that that baby was dead,
even to me. When I broke the sad news to the
mother, she wailed uncontrollably, claiming that
the baby had been having fever and she had been
using a common brand of paracetamol that ends
with “babe”. She said she had been using it as
she was “advised.”
You have heard of the child whose mother has
been giving him or her “teething medicine” which
of course has paracetamol and dyphenhydramine ,
but ends up being admitted in the hospital. Or,
the fellow who has been on paracetamol for his
fever for days because it is “stress oh,” but ends
up in the hospital ward, with exhaustion. Many
have been using paracetamol for a headache that
won’t go, only to die of stroke because they had
been suffering from hypertension that was not
detected, all because they wouldn’t seek medical
help early. Another person had been using
paracetamol for “a long time”, for a so-called
nagging headache. It was after a lot of
persuasion that they sought proper medical help,
and it turned out the person needed eye glasses.
And since they have been using the glasses the
headache has not come back. But imagine all the
load of paracetamol to the liver!
From a Nigerian perspective perhaps it is even
more ominous for the individual if the
paracetamol controls the fever! Then, the
individual tends to relax, and not taking further
action. It is perhaps better for the individual if the
paracetamol does not control the fever.
Paradoxically, this is where fake drugs may save
lives! Because in this situation, anyone who loves
their health will seek medical care if their fever
persists.
But you could say that for other people, not
Nigerians. Nigerians don’t come early to the
hospital. Even with the three or five days, in
Nigeria, the wait is usually longer! It could be
weeks. And all other sorts of roadside herbal
concoction may have been used. A child will only
be brought when the child stops feeding, and all
other problems have set in, including severe
anaemia and even kidney failure.
To those who are marketing paracetamol, please,
every advert on any brand of paracetamol must
end with “after you have taken the drug go
immediately to see a doctor!” This is particularly
so with those with fever, and especially in
children.
For you who use paracetamol, be wary of
commercials on brands of paracetamol! I cannot
overemphasise by saying paracetamol only
suppresses fever, while a definitive action is to be
taken. Paracetamol does not cure what is causing
the fever! By continually using paracetamol to
“suppress” your fever, on yourselves and your
loved ones, without seeing a doctor thereafter,
you – and your loved ones may be dying silently
and slowly. A word is enough for the foolish, let
alone the wise!
Dr. Odoemena, medical practitioner, is based
in Lagos


The Punch
The administrator has disabled public write access.
Time to create page: 0.151 seconds

 

© 2014.  Powered by Dot1Q Solutions & Services

Website: JoomlaExtended